Home » Health »

Is my tingling scalp a sign I’m having a stroke?

 

I’ve experienced a tingling feeling in the top of my head followed by dizziness. Could it be a sign of a stroke? I requested brain scans and wonder if they can detect a stroke before it occurs. 

I am 18 and take Vyvanse and Strattera tablets.

Sarah Howell, by email.

Your question is two-fold: what’s causing the tingling in your head and the dizziness; and second, whether brain scans you’ve had can identify a perceived stroke before it causes lasting damage.

Vyvanse (the brand name for lisdexamfeta-mine) and Strattera (atomoxetine) are medicines prescribed for attention deficit hyperactivity disorder (ADHD).

Long-term studies have confirmed their effectiveness in reducing the symptoms of hyperactivity, inattention and impulsiveness. Research has also confirmed their safety in long-term use.

Danger? There are two main types of stroke: haemorrhagic, where a blood vessel in the brain ruptures; and ischaemic, when a blood clot blocks an artery supplying part of the brain

Danger? There are two main types of stroke: haemorrhagic, where a blood vessel in the brain ruptures; and ischaemic, when a blood clot blocks an artery supplying part of the brain

Danger? There are two main types of stroke: haemorrhagic, where a blood vessel in the brain ruptures; and ischaemic, when a blood clot blocks an artery supplying part of the brain

But for patients on Strattera, there is an 8 per cent incidence of dizziness and a 3 per cent incidence of tingling (paresthesia in medical terminology).

Vyvanse also has a long list of potential side-effects but dangerous ones are rare at the dosages used. A six-year U.S. study showed no association with events such as heart attack or stroke. So your symptoms are likely to be side-effects of taking Strattera and are not life-threatening.

It is not routine to be given brain scans while on these medicines, particularly not at your age. That a doctor has arranged CT and MRI scans is testimony to the severe anxiety you’ve suffered.

There are two main types of stroke: haemorrhagic, where a blood vessel in the brain ruptures; and ischaemic, when a blood clot blocks an artery supplying part of the brain. Both types can result in irreversible damage.

They most commonly affect older people with risk factors such as raised cholesterol, high blood pressure, heart disease or poorly controlled diabetes, which can lead to arteries in the brain rupturing; or to blood clots. Given your age and the description in your longer letter, I am certain this does not apply to you and that your symptoms are unlikely to be signs of stroke.

To answer your question on whether scans can detect strokes — they can. If doctors suspect a patient has had a stroke, they must undergo a CT scan within three hours of symptoms appearing, to avoid lasting damage. Warning signs are loss of consci-ousness, a seizure, a limb becoming paralysed, blinding headaches and visual disturbances.

A CT scan — where X-rays are passed through the body (in this case, the brain) at different angles to produce detailed images — ascertains if there has been a stroke and what kind. The effects of a haemorrhage or an ischaemic stroke can be seen immediately and relevant treatment can follow.

An MRI applies a strong magnetic field into the body to generate 3D images of internal organs and is useful for identifying the severity of a stroke as it can show damaged brain areas and blood vessels in the brain — we can also see fatty deposits that may raise the risk of another stroke.

In my view, stroke is not a hazard for you on the medication you are taking. My concern is that such worries are not always resolved by logical explanations. Your concerns are emotional, and you may benefit from some cognitive behavioural therapy, or talking therapy, to help you overcome the fears associated with your medication. Hopefully your GP will consider a referral.

I’ve tried changing my diet, washing powder and have been prescribed various creams, but cannot get rid of severe genital itching. I am 79.

Name and address supplied.

It might seem trivial to some, what you describe can be so intense and disturbing that those with this condition are often at their wits’ end, exactly as you say in your longer letter.

The symptom you describe is vaginal itching, known medically as pruritus vulvae — the itching can be accompanied by a burning sensation, redness and severe pain. It is extremely common in women of all age groups. There are many different causes and, as you say in your longer letter, you’ve been referred to gynaecologists to pin down a diagnosis.

Ouch! Vaginal itching, known medically as pruritus vulvae,  is extremely common in women of all age groups and can be very painful

Ouch! Vaginal itching, known medically as pruritus vulvae,  is extremely common in women of all age groups and can be very painful

Ouch! Vaginal itching, known medically as pruritus vulvae,  is extremely common in women of all age groups and can be very painful

Sadly, so far this has been unsuccessful, and I hope I can shed some light on your condition.

Itching like this can be caused by allergies, sensitivity to soaps or lotions and infection. But all these possibilities seem to have been ruled out in your case.

This leads me to conclude that you have dermatitis, a type of eczema. This occurs when the outermost layer of the skin becomes inflamed, causing redness, scaling and itching.

This inflammation can either be ‘endogenous’ in origin, where the inflammation is caused by the skin’s immune system being faulty — a problem that is inherited — or ‘exogenous’, where an external trigger, such as fabric or soap, causes a reaction that leads to chronic irritation, dryness and intense itching.

Write to Dr Scurr 

To contact Dr Scurr with a health query, write to him at Good Health Daily Mail, 2 Derry Street, London W8 5TT or email drmartin@dailymail.co.uk — including contact details. 

Dr Scurr cannot enter into personal correspondence.

His replies cannot apply to individual cases and should be taken in a general context.

Always consult your own GP with any health worries.

It may help to use simple petroleum jelly or other simple emollient creams, although you have tried a few to no avail.

I would, therefore, suggest discussing with your GP whether taking an antihistamine tablet would help, as this is known to help itching.

In particular, the antihistamine hydroxyzine — a dose of 10mg or 25mg taken once every night has been proven effective — so do ask and if deemed appropriate it should be prescribed.

Dermatologists may prescribe a low or medium-strength steroid such as hydrocortisone or triamcinolone ointment, for a month, only moving to a product of greater potency if this fails. These work by suppressing inflammation that will worsen dryness and itching.

But I would try the antihistamine approach first. If unsuccessful, then it is time to seek a referral to a specialist in dermatology.

BTW, I donated my kidney to my former wife… 

The news revealed last week that pop star Selena Gomez received a kidney transplant from her friend Francia Raisa is cause to celebrate a great feature of modern kidney transplantation: that drugs used to prevent rejection by the immune system are now so good that close matching between the donor and the patient is no longer needed.

We’ve come a long way since I became a kidney donor in 1992.

The recipient was my then-wife and our immune systems did not match, though our blood group, O positive, did. We were among the first ‘live’ unrelated kidney donation procedures where the only match was blood type. As it happens, the transplant failed within days, not because her immune system rejected it but because the vein supplying her kidney clotted for unknown reasons.

Today there are even transplants between people with different blood groups

We should also rejoice over another triumph: the advent of altruistic donation, when people willingly give one of their kidneys to a stranger — bravely saving the life of another. Such procedures are now increasingly common.

There is optimism for the patient, too. Selena Gomez suffers from systemic lupus erythematosus, a chronic inflammatory disease in which auto-immune mechanisms, for reasons unknown, attack virtually every organ in the body — skin, muscles, joints, the brain, lungs, heart, gut. In Selena’s case, it must have rampaged despite powerful treatment and caused kidney failure, as she was diagnosed only two years ago.

The immunosuppressant drugs she will take for the rest of her life will, hopefully, also suppress her lupus, and with any luck Selena’s health will now be good.

And Francia, too. For here I am, 25 years on, with normal health from one kidney, fully expecting to live to be 100. So Francia need have no fear.

 

 

Related Posts

  • No Related Posts